Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Continuous actions of compact Lie groups on Riemannian manifolds

Authors: David Hoffman and L. N. Mann
Journal: Proc. Amer. Math. Soc. 60 (1976), 343-348
MSC: Primary 57E10
MathSciNet review: 0423386
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: M. H. A. Newman proved that if M is a connected topological manifold with metric d, there exists a number $\varepsilon > 0$, depending only upon M and d, such that every compact Lie group acting effectively on M has at least one orbit of diameter at least $\varepsilon$. In this paper the authors consider the case where M is a Riemannian manifold and d is the distance function on M arising from the Riemannian metric. They obtain estimates for $\varepsilon$ in terms of convexity and curvature invariants of M.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 57E10

Retrieve articles in all journals with MSC: 57E10

Additional Information

Keywords: Newman’s theorem on periodic transformations, diameter of orbits, radius of convexity
Article copyright: © Copyright 1976 American Mathematical Society